Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 166, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2023, 10:00 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2023, 10:00 PM CDT (03:00 UTC)
- Expired
- Jul 12, 2023, 10:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Linn County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 10:40 PM CDT | HAIL 1.25 | 2 Nnw Butler, MO | . |
| Jul 12, 10:40 PM CDT | HAIL 1.25 | 2 Nnw Butler, MO | |
| Jul 12, 10:45 PM CDT | TSTM WND DMG | 4 E Butler, MO | Tree branches down. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 8:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
701
WUUS53 KEAX 130300
SVREAX
KSC107-MOC013-130345-
/O.NEW.KEAX.SV.W.0166.230713T0300Z-230713T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1000 PM CDT Wed Jul 12 2023
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Linn County in east central Kansas...
Southern Bates County in west central Missouri...
* Until 1045 PM CDT.
* At 959 PM CDT, a severe thunderstorm was located over Pleasanton,
moving east at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Butler, Rich Hill, Pleasanton, Mound City, Hume, Prescott, Amoret,
Rockville, Foster and Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3805 9410 3804 9411 3806 9413 3804 9418
3805 9421 3803 9424 3805 9425 3806 9454
3806 9461 3804 9462 3804 9485 3829 9481
3828 9407 3822 9408 3821 9405 3803 9406
TIME...MOT...LOC 0259Z 280DEG 31KT 3815 9473
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
BT2 follow-up statements
149
WWUS53 KEAX 130334
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1034 PM CDT Wed Jul 12 2023
KSC107-130343-
/O.CAN.KEAX.SV.W.0166.000000T0000Z-230713T0345Z/
Linn KS-
1034 PM CDT Wed Jul 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Missouri.
LAT...LON 3805 9410 3804 9411 3806 9413 3804 9419
3805 9421 3803 9424 3805 9425 3806 9461
3828 9461 3828 9407 3822 9408 3821 9405
3803 9406
TIME...MOT...LOC 0333Z 280DEG 31KT 3810 9436
$$
MOC013-130345-
/O.CON.KEAX.SV.W.0166.000000T0000Z-230713T0345Z/
Bates MO-
1034 PM CDT Wed Jul 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN BATES COUNTY...
At 1033 PM CDT, a severe thunderstorm was located over Rich Hill,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Butler, Rich Hill, Hume, Amoret, Rockville, Foster and Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3805 9410 3804 9411 3806 9413 3804 9419
3805 9421 3803 9424 3805 9425 3806 9461
3828 9461 3828 9407 3822 9408 3821 9405
3803 9406
TIME...MOT...LOC 0333Z 280DEG 31KT 3810 9436
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BT746
WWUS53 KEAX 130338
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1038 PM CDT Wed Jul 12 2023
MOC013-130348-
/O.EXP.KEAX.SV.W.0166.000000T0000Z-230713T0345Z/
Bates MO-
1038 PM CDT Wed Jul 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BATES COUNTY WILL
EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Missouri.
LAT...LON 3805 9410 3804 9411 3806 9413 3804 9419
3805 9421 3803 9424 3805 9425 3806 9461
3828 9461 3828 9407 3822 9408 3821 9405
3803 9406
TIME...MOT...LOC 0338Z 280DEG 31KT 3809 9432
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:53 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 12, 6:53 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 653 PM CDT Wed Jul 12 2023 .Discussion... Issued at 410 PM CDT WED JUL 12 2023 Key Messages - Hot conditions continue this afternoon for areas south of this morning's thunderstorms. - Additional rounds of strong to severe storms are possible this evening. Primary hazards include high winds, large hail, and heavy rainfall. Detailed Discussion A very dynamic short term forecast with today being fairly complex. An MCS moved across the northern part of the area this morning. This system ejected some outflow boundaries to the south that could be seen as a streak of dark clouds rolling across the region. The "cooler" air that moved with this outflow did impede daytime heating enough to keep much of the area below heat advisory criteria which is welcome. However, heat indices still reached into the mid to upper 90s. There is still a large dichotomy of temperatures across the region. Much of northern MO where the thunderstorms remained in the upper 80's. By contrast, areas to the south are expected to reach into the 90's with heat indices approaching 100F. An upper level shortwave trough is expected to pass through the region later this afternoon and evening. The low level evidence of this system can be seen in observations across south central Kansas. Convection this evening is anticipated to spark across either a convergent boundary located along I-70 across central and eastern KS or another convergent boundary across far northern MO along the MO/IA border. Most guidance has been suggesting initiation along the northern boundary which is ongoing at the time of writing. The mesoscale environment across this region is not as favorable for strong convection due to the residual effects of this morning's storms. However, heavy rain and gusty winds are possible with storms across the northern part of MO. This boundary is expected to sag southward toward the southern boundary along I-70. Air temperatures in the low to mid 90s and dewpoints in the low 70s setup an fairly unstable environment, especially south of the MO River. Around sunset, the low level jet is expected to ramp up across SE KS which further enhances moisture transport into the southwest portion of the CWA. This pushes 2"+ PWAT values to go with steep lapse rates which point toward the potential for efficient heavy rainfall, large hail, and high winds. The tornado threat continues to remain fairly low, but not zero. While heavy rain is possible, storm motions are expected to be fast enough that flash flooding should not be a concern. Slight ridging tomorrow provides a short break in the rain; however, temperatures are once again expected to climb into the low to mid 90s across the area. Fortunately, dew points gradually lower through the day which curtail some of the hot and humid effects, but heat index values are expected to be in the mid to upper 90s. Multiple shortwave troughs move through the area Friday keeping scattered showers and thunderstorms around through the day. Shortwave ridging builds into the weekend keeping that mostly dry before another wave of precipitation Monday. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 653 PM CDT WED JUL 12 2023 VFR conditions are expected ahead of another round of showers and thunderstorms during the overnight hours. Storms are forecasted to form across east central KS and progress south and eastward. Impacts are expected to be primarily south of the MO River. Rain saturated air behind the storms may lead to some patchy fog towards sunrise. After sunrise, winds become more northeasterly. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...Heat Advisory until 7 PM CDT this evening for KSZ057-060. MO...Heat Advisory until 7 PM CDT this evening for MOZ053-054. && Discussion...Pesel Aviation...Pesel
Hazardous weather outlook, Jul 12, 4:43 AM CDT, 17 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 443 AM CDT Wed Jul 12 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-130945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 443 AM CDT Wed Jul 12 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are possible today. Storms may affect northern Missouri this morning. Damaging winds are the most likely hazard with that activity. Another round of storms is possible Wednesday afternoon over eastern Kansas and western Missouri. Large hail and damaging winds are the most likely hazards with this activity. Dangerous heat is possible over east central Kansas to central Missouri. Heat indices as high as 110 are possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Multiple rounds of thunderstorms are possible from Thursday night through Friday. The threat of severe weather is low. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jul 12, 5:54 PM CDT, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
554 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Dmg Salisbury 39.43N 92.80W
07/12/2023 Chariton MO 911 Call Center
Powerlines and trees down.
&&
BTSpecial weather statement, Jul 12, 7:44 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
744 PM CDT Wed Jul 12 2023
KSZ060-130115-
Linn KS-
744 PM CDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of northwestern Linn
County through 815 PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parker, or 11 miles east of Garnett, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3815 9508 3821 9508 3825 9507 3826 9506
3836 9506 3839 9498 3839 9482 3819 9475
TIME...MOT...LOC 0044Z 253DEG 11KT 3827 9503
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BTLocal storm report, Jul 12, 8:24 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
824 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM Hail 3 NE Mound City 38.18N 94.79W
07/12/2023 M1.00 inch Linn KS 911 Call Center
&&Local storm report, Jul 12, 8:52 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
852 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM Hail 4 ESE Amsterdam 38.33N 94.53W
07/12/2023 M1.75 inch Bates MO 911 Call Center
Reports of golf ball sized hail and and tree
damage.
&&Local storm report, Jul 12, 9:05 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
905 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM Tstm Wnd Gst Adrian 38.39N 94.35W
07/12/2023 E60 MPH Bates MO Public
&&Local storm report, Jul 12, 9:43 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
943 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Tstm Wnd Dmg Urich 38.46N 94.00W
07/12/2023 Henry MO 911 Call Center
Roof damage to an apartment building.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:44 PM CDT | Special Weather Statement | EAX | Linn | 31 min |
| Jul 12, 7:48 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 27 min |
| Jul 12, 8:03 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 27 min |
| Jul 12, 8:24 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 36 min |
| Jul 12, 9:30 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 45 min |
| Jul 12, 10:14 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 31 min |
| Jul 12, 8:47 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 43 min |
| Jul 12, 9:06 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 24 min |
| Jul 12, 9:28 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 47 min |
| Jul 12, 9:56 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 34 min |
| Jul 12, 10:43 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.